Nebraska, 2020

Winter Weather in Nebraska, December 14 to 15, 2020

December 14 to 15, 2020 · NWS GID · 5 events in 5 counties and zones

Between the later evening of Monday the 14th and the early evening of Tuesday the 15th, most of South Central Nebraska received at least a shallow coating of snow, although only a handful of counties in the western half of the area reported amounts as high as 3-5 inches. 2 eight miles south of Elwood.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between the later evening of Monday the 14th and the early evening of Tuesday the 15th, most of South Central Nebraska received at least a shallow coating of snow, although only a handful of counties in the western half of the area reported amounts as high as 3-5 inches. Within these five counties (Dawson, Buffalo, Gosper, Furnas, Phelps), a few of the highest CoCoRaHS/NWS cooperative observer measurements included: 5 at Sumner and six miles southwest of Lexington, 4.5 six miles south-southeast of Lexington, 4.1 four miles south of Cozad, 3.8 at Cambridge and 3.2 eight miles south of Elwood. Outside of these five counties, the vast majority of the remainder of South Central Nebraska received anywhere from a light dusting up to around 2. Winds were not much of a factor, with sustained speeds only averaging 5-15 MPH. Temperatures were also not overly-cold through this event, mainly low-mid 20s F.

Breaking down event evolution and timing, snow got underway in western local counties mainly between 9 p.m. and midnight, and then continued intermittently throughout much of the morning and afternoon of the 15th while gradually expanding eastward to affect more of the area. Within the western counties that received the most snow, the majority of accumulation occurred by noon, but at least occasional light snow/flurries hung around until late in the afternoon. In the mid-upper levels, the main player behind this relatively low-key snow event was a shortwave trough traversing eastward across the central United States, but with the primary closed low/vorticity maximum focused a bit south of the local area, generally along the Kansas-Oklahoma border. At the surface, the relatively light winds across South Central Nebraska were largely a result of the primary surface low pressure system remaining hundreds of miles to the south-southwest (mainly over eastern New Mexico/west Texas).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 14, 5:21 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Dec 14, 5:21 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
521 PM CST Mon Dec 14 2020

...Aviation Update...

.DISCUSSION...(This evening through Monday)
Issued at 353 PM CST Mon Dec 14 2020

Winter seems to have finally arrived in central NE with cold temps
today (highs only reaching the mid 20s) and another quick shot of
snow expected to push through tonight and tomorrow. Beyond tonight/
tomorrow's snow, the forecast returns to being dry again.

An upper level low pressure system is making its way over the
southern Rockies with an accompanying surface low that is expected
to bring snow to our area once more. A Winter Weather Advisory goes
into effect overnight tonight and lasts through 6PM tomorrow
evening. Please refer to the Advisory product for more details.
Snow is expected to begin in the west tonight and slowly work its
way east through the day tomorrow. Tonight and into tomorrow
morning, as the sfc low begins to make its way across the Southern
Plains, the main sfc trof axis looks to remain over the western
portions of NE. This coupled with added forcing from a
southwesterly LLJ could lead to some heavier snowfall at times
(overnight and tomorrow morning) for the western half of the CWA.
That being said, the highest PoPs remain west of HWY 281 and then
expand eastward mainly after midnight, with the most widespread
PoPs expected in the morning hours tomorrow between 12Z and 18Z.
With plenty of cold air in place precip type isn't really a
question with snow basically a guarantee. I did increase snow
ratios slightly though to account for the strength and depth of
the cold air. Snowfall amounts didn't change too much between the
previous forecast and now, the main change was an expansion of 2
inch amounts further east. The majority of snowfall accumulation
is still expected to occur by midday tomorrow. Snowfall should
then gradually begin to taper off from west to east tomorrow
afternoon and into the evening hours. A few lingering flurries are
possible in the far eastern portions of the CWA tomorrow evening.

Beyond tomorrow the forecast goes back to being dry with the only
uncertainty being Friday afternoon/evening. Once the current low
over the Southern Plains moves off to the east, NW flow takes hold
aloft with brief ridging taking over on Thursday. As this happens, a
shortwave trof aloft is approaching from the west. On Friday the
upper level trof and accompanying sfc low and cold front, move
across the Central Plains and could possibly have enough energy and
moisture to bring a few flurries to the area, but that would be all.
NBM has continued to keep PoPs to 14 and less during that time.
Highs will continue to gradually warm as we head into the weekend
and we resume NW flow aloft. Highs could possibly even reach 50
degrees a week from now! Beyond that right now, the forecast looks
to stay dry and mild through Christmas.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 514 PM CST Mon Dec 14 2020

Low stratus is developing and ceiling are starting to dip into
the MVFR range as saturation increases ahead of our expected snow
tonight. EAR is already OVC011, and GRI will likely follow suit
within the next few hours.

Very light snow could impact the terminals as early as 03Z, but
better chances for snow will not arrive until after 09Z. During
the heaviest snow, ceilings will likely drop to IFR.

Light snow will continue into the daytime Tuesday, gradually
tapering off in the afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 9 PM this evening to 6 PM CST
     Tuesday for NEZ039-046-060-061-072>074-082-083.

     Winter Weather Advisory from midnight tonight to 6 PM CST
     Tuesday for NEZ040-047-062-075-084.

KS...Winter Weather Advisory from midnight tonight to 6 PM CST
     Tuesday for KSZ005-017.

&&

DISCUSSION...Shawkey
AVIATION...Mangels
Hazardous weather outlook, Dec 14, 3:24 PM CST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
324 PM CST Mon Dec 14 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
324 PM CST Mon Dec 14 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This evening and Tonight.

Accumulating snowfall is expected to spread across much of the
outlook area. A Winter Weather Advisory goes into effect overnight
for areas generally along and west of a line from Greeley, to
Hastings, NE to Plainville, KS. Please refer to the latest
advisory message for additional information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Accumulating snowfall is expected to continue across the outlook
area during the day Tuesday. A Winter Weather Advisory is in
effect through 6 PM for areas generally along and west of a line
from Greeley, to Hastings, NE to Plainville, KS. Please refer to
the latest advisory message for additional information. Outside
of the advisory area, lesser snowfall amounts of generally 1 to 2
inches are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but
snowfall reports are encouraged and appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Dawson

When
December 14, 9:00 PM CST to December 15, 4:00 PM CST
Where
Dawson forecast zone
Reported by
CoCoRaHS
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Snowfall totals from area CoCoRaHS observers included 5 inches from 6 miles southwest of Lexington as well as from Sumner, 4.1 inches from 4 miles south of Cozad, and 3.5 inches from 1 mile east of Lexington.

Winter Weather, Buffalo

When
December 14, 9:00 PM CST to December 15, 5:00 PM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

A snowfall total of 3.0 inches was reported at the Kearney Regional Airport.

Winter Weather, Gosper

When
December 14, 10:00 PM CST to December 15, 4:00 PM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Snowfall totals from area Cooperative Observers included 4.5 inches from 6 miles south-southeast of Lexington and 3.2 inches from 8 miles south of Elwood.

Winter Weather, Furnas

When
December 14, 10:00 PM CST to December 15, 4:00 PM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Snowfall totals from area Cooperative Observers included 3.8 inches from Cambridge and 3.5 inches from Wilsonville.

Winter Weather, Phelps

When
December 14, 10:00 PM CST to December 15, 5:00 PM CST
Where
Phelps forecast zone
Reported by
COOP Observer
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Snowfall totals were estimated to range from 2 to 4 inches across the northern half of the county (based on nearby reports and NOHRSC Snowfall Analysis).

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931836, 931839, 931837, 931838, 931840.